Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Mar 23, 2018, 1:17 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2018, 1:17 PM MDT (19:17 UTC)
- Expired
- Mar 23, 2018, 2:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 84 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 1:24 PM MDT | NON-TSTM WND GST 54 | Hugo, CO | MESONET STATION E0539, HUGO. |
| Mar 23, 1:25 PM MDT | NON-TSTM WND GST 53 | 2 Ne Genoa, CO | MESONET STATION AU461, 2 NE GENOA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.3 hours before the alert went out and 340 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2336 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 323 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
565
WUUS55 KBOU 231917
SVRBOU
COC039-073-232000-
/O.NEW.KBOU.SV.W.0001.180323T1917Z-180323T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
117 PM MDT FRI MAR 23 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
East central Elbert County in east central Colorado...
Eastern Lincoln County in east central Colorado...
* Until 200 PM MDT.
* At 115 PM MDT, strong outflow winds from a previous storm was
located 7 miles southeast of Limon, moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Limon, Hugo, Genoa, Boyero and Karval.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3861 10349 3919 10398 3948 10359 3913 10316
3886 10316
TIME...MOT...LOC 1915Z 307DEG 38KT 3920 10359
HAIL...<.75IN
WIND...60MPH
$$
KRIEDERMAN2 follow-up statements
507
WWUS55 KBOU 231938
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
138 PM MDT FRI MAR 23 2018
COC039-073-232000-
/O.CON.KBOU.SV.W.0001.000000T0000Z-180323T2000Z/
Elbert CO-Lincoln CO-
138 PM MDT FRI MAR 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR EAST CENTRAL ELBERT AND EASTERN LINCOLN COUNTIES...
At 136 PM MDT, strong outflow winds were located 7 miles southeast
of Hugo, or 22 miles southeast of Limon, moving southeast at 45 mph.
Dust kicked up by the winds will reduce visibility, drivers may be
impacted.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hugo, Genoa, Boyero and Karval.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Bring any loose outdoor objects inside or tie them down.
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3906 10387 3940 10351 3913 10316 3886 10316
3861 10349
TIME...MOT...LOC 1936Z 307DEG 38KT 3907 10336
HAIL...<.75IN
WIND...60MPH
$$
KRIEDERMAN345
WWUS55 KBOU 231958
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
158 PM MDT FRI MAR 23 2018
COC039-073-232005-
/O.EXP.KBOU.SV.W.0001.000000T0000Z-180323T2000Z/
Elbert CO-Lincoln CO-
158 PM MDT FRI MAR 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELBERT AND
EASTERN LINCOLN COUNTIES WILL EXPIRE AT 200 PM MDT...
The strong outflow winds which prompted the warning has weakened,
therefore the warning will be allowed to expire. Winds up to 45 mph
may still be experienced with some dust still being blown in the
air.
LAT...LON 3906 10387 3940 10351 3913 10316 3886 10316
3861 10349
TIME...MOT...LOC 1955Z 307DEG 38KT 3896 10317
$$
KRIEDERMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 11:32 AM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Mar 23, 11:32 AM MDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1132 AM MDT Fri Mar 23 2018 .UPDATE... Issued at 1132 AM MDT Fri Mar 23 2018 Did a quick update to increase pops along the Front Range through early afternoon where a brief shower or storm will be possible before downslope winds kick in. Already seeing showers form over eastern Larimer county at this time. Also increased pops into the likely range for the northeast plains since convection is already instating along the Front Range. Due to the strong winds aloft and quick moving storms, a couple severe gusts greater than 60 mph will be possible with these storms. UPDATE Issued at 953 AM MDT Fri Mar 23 2018 An upper level trough will move across Colorado today bringing an active weather day. Radar showing widespread mountain snow and valley rain with embedded thunderstorms over western Colorado. This will move eastward into the central mountains with in the next hour or two. Mountain roads are snow covered over north central Colorado. Expect higher roads in Grand and Summit county, including I-70, to become snow covered late this morning as the snow progresses eastward. Airmass is unstable over the area. CAPE climbs to 500 J/kg over the northeast plains. Lift from the upper level trough should produce isolated/scattered thunderstorms over the northeast plains this afternoon. High Res models have been showing these storms. Because of strong winds aloft, the showers and storms may produce strong wind gusts up to 60 mph. Biggest uncertainty is how far west the storms will form. Strong downslope flow is expected to prevent storms from forming along the Front Range. By late afternoon, strong winds will be possible in and along the base of the foothills where gusts of 60 to 70 mph will be possible. Subsidence and a tight pressure gradient behind the exiting trough may cause these strong winds that the HRRR is showing. && .SHORT TERM...(Today and tonight) Issued at 241 AM MDT Fri Mar 23 2018 An upper level disturbance embedded in SW flow aloft will move across the area today and exit far nern CO by late aftn or early evening. Decent moisture combined with favorable lapse rates will produce snow in the mtns thru the aftn with zn 31 the most favored, however, portions of zn 33 and zn 34 may do well too above 10000 feet so will expand advisory into these areas. Areas of convection will also be possible. Across nern CO, sfc low pres will be over the ecntrl plains which will allow for gusty WSW winds by late morning thru the aftn hours across the Palmer Divide. Meanwhile, as the disturbance mentioned above moves across this aftn, decent instability will allow for the development of sct showers and tstms especially over the plains. By late aftn as subsidence develops behind the disturbance this will allow for stronger flow aloft to mix down to the sfc. Thus expect gusty west to northwest winds to develop along and near the foothills and over most of the plains. Hi res data suggests there could be a brief window of 60 to 70 mph winds at the base of the foothills from near Fort Collins to Boulder between 21z and 01z. At this point not sure how widespread it will be and it may not last more than an hour or two so will not issue any highlight. Further east gusts from 40 to 50 mph may occur in the same time period. As for highs, temps early this morning are already very mild so will have readings mainly in the lower to mid 70s's over the plains. For tonight moisture will gradually decrease in the mtns during the evening hours with the chance of snow diminishing by 03z. Across the plains there will be a slight chc of showers over the far nern corner early in the evening otherwise it will be dry. Winds should subside as well by early evening as a weak cool front moves across nern CO. .LONG TERM...(Saturday through Thursday) Issued at 402 AM MDT Fri Mar 23 2018 Southwesterly flow aloft will dominate the CWA Saturday through Sunday night. The QG Omega fields show weak upward synoptic scale energy over the forecast area all weekend. The low level winds will be south-southeasterly on Saturday, then normal drainage patterns Saturday night. On Sunday, the NAM shows a cold front move in during the day with weak upslope behind it. The rest of the models don't have this front in until Sunday evening and night. Moisture-wise, it is pretty sparse Saturday through Sunday. There is some moisture progged to increase Sunday evening over the mountains and northeast corner. There is some minor CAPE in the high mountains late day Saturday, with a bit over the plains in the evening. The CAPE values are higher late day Sunday and most of Sunday night mainly over the eastern two-thirds of the plains. For pops, very little to none in the mountains Saturday through Sunday with nothing on the plains. Will increase pops to 10 to 40%s Sunday night. Will go with a few thunderstorms Sunday evening and night. For temperatures, Saturday's highs are close to or a bit warmer than today's. Sunday's highs are 0-2 C cooler than Saturday's. For the later days, Monday through Thursday, the southwesterly flow aloft decreases on Monday. An upper trough is expected to move across the forecast area Tuesday into Wednesday. The trough has an associated closed low well south of the forecast area. that will decrease the synoptic scale energy that we might otherwise receive with just an open wave. The models do show some QPF and colder temperatures Monday through Wednesday. Nothing significant however. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 953 AM MDT Fri Mar 23 2018 Winds are expected to become more westerly around 18Z as boundaries from convection over the higher terrain move across. With decent mixing, winds could be sustained in the 20-30 knots range with gusts around 40 knots at times. By 00z, winds may become more WNW and remain gusty until 01-02z before a cool front moves across and winds shift to the NNE. Overnight winds will gradually shift to drainage by 06z. && .FIRE WEATHER... Issued at 341 AM MDT Fri Mar 23 2018 Fire Danger will be critical across southern Lincoln this afternoon into the early evening hours due to gusty west winds and low humidity levels. The Fire Danger will be elevated Saturday afternoon across the eastern plains and over South PArk and the southeastern CWA on Sunday afternoon. Saturday is probably the worst day of the two and needs to be monitored if future model runs increase the winds speeds a bit or dry the airmass out a bit. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM MDT this evening for COZ247. Winter Weather Advisory until 6 PM MDT this evening for COZ031- 033-034. && UPDATE...Meier SHORT TERM...RPK LONG TERM...RJK AVIATION...Meier FIRE WEATHER...RPK/RJK
Hazardous weather outlook, Mar 23, 10:26 AM MDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1026 AM MDT Fri Mar 23 2018 COZ030>051-241630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1026 AM MDT Fri Mar 23 2018 ...Winter Weather Advisory for the central and northern mountains until 6 pm this evening... ...Red Flag Warning for southeast Elbert and southern Lincoln counties until 7 pm this evening... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Periods of snow along with a few thunderstorms will occur in the mountains through this afternoon. Total snowfall amounts of 4 to 7 inches will be possible especially above 10000 feet. Mountain roads are expected to become slushy and snow covered in places, especially through the passes. Areas of blowing snow will be possible as well. Southwest to west winds 20 to 35 mph will occur with gusts to 60 mph above timberline. Over the foothills and plains it will be windy with gusts from 40 to 55 mph at times this afternoon. There will also be a chance of afternoon showers and thunderstorms across the northeast plains. Over southeast Elbert and southern Lincoln counties, critical fire danger will exist this afternoon due to continued dry conditions and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Fire danger will be elevated over the eastern plains on Saturday and over the southeastern plains and Park County on Sunday. It will be dry through the weekend with above normal temperatures. Moisture will increase Sunday night and Monday ahead of the next storm system. The storm will move across Monday night and Tuesday, with another system bringing a chance of precipitation to the area Wednesday afternoon into early Thursday. Temperatures will be below normal Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Mar 23, 11:40 AM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Denver CO
1140 AM MDT FRI MAR 23 2018
COZ040-041-045-046-231830-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
1140 AM MDT FRI MAR 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELBERT...ARAPAHOE
AND EASTERN ADAMS COUNTIES UNTIL 1230 PM MDT...
At 1139 AM MDT, Doppler radar was tracking strong outflow winds near
Bennett, or 28 miles east of Denver, moving southeast at 40 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Aurora, northeastern Centennial, Bennett, Deer Trail, Watkins, Byers,
Manila Village, Arapahoe Park and Strasburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 3960 10479 3981 10459 3997 10459 3981 10376
3929 10407
TIME...MOT...LOC 1739Z 296DEG 36KT 3974 10443
KRIEDERMANSpecial weather statement, Mar 23, 1:08 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Denver CO
108 PM MDT FRI MAR 23 2018
COZ041-046-047-231945-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
108 PM MDT FRI MAR 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELBERT AND LINCOLN
COUNTIES UNTIL 145 PM MDT...
At 107 PM MDT, Doppler radar was tracking strong outflow winds 4
miles northwest of Hugo, or 10 miles southeast of Limon, moving
southeast at 40 mph.
Wind gusts of 50 to 55 mph moving out of the northwest will be
possible, kicking up dust and reducing visibility in some areas.
Locations impacted include...
Limon, Hugo, Arriba, Genoa, Boyero, Karval, Punkin Center, Matheson,
Kutch, Wild Horse Point and Forder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
&&
LAT...LON 3853 10405 3913 10405 3914 10407 3957 10381
3957 10317 3853 10317
TIME...MOT...LOC 1907Z 308DEG 35KT 3918 10354
KRIEDERMANThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 11:40 AM MDT | Special Weather Statement | BOU | Adams, Arapahoe, Elbert | 50 min |
| Mar 23, 1:08 PM MDT | Special Weather Statement | BOU | Lincoln | 37 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.